Texas, 2021

Flash Flood in Texas, September 30, 2021

September 30, 2021 · NWS CRP · 1 event in 1 county or zone

Locally heavy rainfall from thunderstorms produced flooding of roads in the Annaville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Locally heavy rainfall from thunderstorms produced flooding of roads in the Annaville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Sep 30, 11:57 AM CST, 2 hours 58 minutes earlier.

Area forecast discussion, Sep 30, 11:57 AM CST, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
1257 PM CDT Thu Sep 30 2021

.AVIATION...

VFR conditions are expected to prevail this afternoon with brief
periods of MVFR within thunderstorms. This mixture of VFR and MVFR
is expected to continue through this TAF cycle. Scattered to
numerous showers and thunderstorms are expected to affect the
eastern terminals this afternoon with the activity expected to
subside tonight after sunset before picking back up tomorrow
morning. Due to favorable atmospheric conditions, funnel clouds
will be possible through the afternoon across VCT, CRP and ALI. Showers
and thunderstorms are expected to develop again tomorrow morning
around 09/10z for the eastern terminals and 13z out west. Reduced
visibilities and lower ceilings will be possible tomorrow morning
within showers and thunderstorms.

&&

.PREV DISCUSSION... /Issued 619 AM CDT Thu Sep 30 2021/

AVIATION /12Z TAFs/...

GOES Microphysics RGB reveals fog spreading across the Coastal
Plains and Victoria Crossroads this morning. This will result in
brief MVFR/IFR visibilities over the next several hours, mainly
at ALI/COT/VCT, before VFR regains control by mid morning.
Isolated to scattered showers and thunderstorms will be possible
throughout the day across the eastern 3 terminals. Recent hi-res
guidance is hinting at a cluster of storm near CRP from 15-18Z so
introduced a mention of -TSRA with reduced visibilities.
Convection will wane with the loss of daytime heating this
evening. Another round of convection will begin to impact the
western terminals towards the end of this TAF window with patchy
fog settling in across the Victoria Crossroads.

PREV DISCUSSION... /Issued 406 AM CDT Thu Sep 30 2021/

SHORT TERM (Today through Friday)...

A look at water vapor this morning reveals an upper trough digging
across the Desert Southwest, a subtropical ridge to our south, and
another trough situated along the east coast.  At the surface,
isolated showers and storms have been developing over the waters and
have gradually been pushing inland across the Northern Coastal Bend.
Coverage should increase through the morning hours as moisture
convergence strengthens along the coast. Throughout the day, a
series of H5 impulses will pass through the region helping to
maintain scattered showers and thunderstorms across the Coastal
Plains. Coverage will be a bit less than what we saw yesterday as
the subtropical jet shifts to the north of the region leaving us
with unfavorable upper level dynamics.  Any storms that develop
today will be capable of producing small hail and gusty winds as
forecast soundings hint at CAPE values over 3000 J/kg, DCAPE over
1000 J/kg with little to no cap. Look for convection to wane this
evening with the loss of daytime heating. With that said, a few
storms may linger this evening across the Coastal Plains and Brush
Country.

A similar set up is in store on Friday as an upper level low
meanders across the Desert Southwest. Upper level support becomes
more favorable on Friday as ~50 knot H3 jet nudges into the region
as a H5 shortwave rotates through. It's possible we see a MCS
moving out of the Hill Country into South Texas during the morning
hours with convection continuing throughout the day. Additional
activity will likely fire up as a result of outflow boundary
interactions during the afternoon hours. Locally heavy rainfall
will be possible on Friday as these renewed upper level dynamics
combine with increasing moisture as PWATs jump to over 2.25".
Soundings reveal long, skinny CAPE, a highly saturated profile,
and a warm cloud depth up to 15kft efficient for heavy rainfall.
Guidance is generally in the 1-2" range across our western
counties. However, the 00Z HREF places roughly 2-4" across the
Northern Brush Country where WPC current has a Slight Risk of
Excessive Rainfall.

Temperatures today will range from the upper 80s along the coast to
the mid 90s across the Brush Country with heat indices generally in
the 100-105 range. Increasing cloud cover and rain chances on Friday
will result in cooler temps with highs in the mid 80s to near 90s
degrees.

LONG TERM (Friday Night through Wednesday)...

Unsettled SW flow aloft will continue Friday night through Saturday
well south of an upper low peeling northeast from the TX Panhandle.
Although a subtropical jet will be across our CWA during this time,
it is progged to be weakening all the while the best divergence
focuses just north of this axis. Convection from Friday afternoon
over the western Brush Country may be able to sustain itself
overnight as a modest LLJ emerges. Farther south we'll be watching
for the remnants of a large MCV/upper low exiting eastern Mexico and
reaching South TX by Saturday morning. At least two sizable MCSs
were underway over eastern Mexico early this morning with additional
complexes likely unfolding here through tomorrow, so this scenario
of enhanced lift by Saturday morning (mainly over the eastern half
of the CWA) seems plausible. Both Friday night and Saturday show
potential for additional locally heavy rain as PWATs hold around 2"
with steering winds of 10 knots or less.

Above normal PWATs remain with us on Sunday, yet conditions aloft
will be trending a bit more stable as mid-level ridging expands west
from the Gulf and veers S-SW winds to more of a warmer westerly
component. PoPs were focused more along the coast and waters early
in the day owing to some coastal speed convergence, before shifting
inland through the day as convective temps are reached. PWATs begin
cratering to 1" or less through the day on Monday as a cold front
advects much lower dewpoints southward. CAPEs on Monday could easily
be suppressed to only a few hundred J/kg, so if this continues to be
the case later forecasts may need to remove thunder in favor of just
showers. Dry surface ridging dominates thereafter with warm days and
cool nights. Feel the NBM is a bit too mild with overnight lows by
Tue night, so nudged lows on the cooler side for most spots
especially given the NBM's warm bias during last week's cool
episode.

MARINE...

Weak to moderate onshore flow will continue as we close out the work
week. Scattered to numerous showers and thunderstorms are expected
daily through the weekend. Moderate onshore flow Friday night
will taper this weekend and briefly turn northeast on Sunday,
before returning to onshore Sunday night. A weak cold front with
much drier air will push south on Monday ahead of light northeast
winds and diminishing rain chances. Dry conditions with light
winds develop Tuesday through Thursday as high pressure expands
through much of the western Gulf.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    89  75  87  74  87  /  50  60  70  30  50
Victoria          89  73  86  72  86  /  60  60  70  30  60
Laredo            96  76  89  74  90  /  30  50  80  60  40
Alice             92  72  88  72  89  /  50  50  80  30  30
Rockport          90  77  86  76  87  /  50  60  70  30  60
Cotulla           96  75  88  74  90  /  40  50  80  70  60
Kingsville        91  74  88  72  89  /  50  50  70  30  30
Navy Corpus       88  79  87  78  86  /  60  60  70  30  60

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.

&&

JCP/84...AVIATION
Hazardous weather outlook, Sep 30, 3:15 AM CST, 11 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
415 AM CDT Thu Sep 30 2021

TXZ229>234-239>247-342>347-442-443-447-010915-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Inland Kleberg-Inland Nueces-Inland San Patricio-
Coastal Aransas-Inland Refugio-Inland Calhoun-Coastal Kleberg-
Coastal Nueces-Coastal San Patricio-Aransas Islands-
Coastal Refugio-Coastal Calhoun-Kleberg Islands-Nueces Islands-
Calhoun Islands-
415 AM CDT Thu Sep 30 2021

This hazardous weather outlook is for South Texas.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms are expected today. Gusty
winds, small hail and locally heavy rainfall are possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered to numerous thunderstorms are forecast through the
weekend. Heavy rain at times may lead to localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GMZ230-235-250-255-270-275-010915-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-
415 AM CDT Thu Sep 30 2021

This hazardous weather outlook is for the Middle Texas
Coastal Waters.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms are expected today. Gusty
winds, small hail and locally heavy rainfall are possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered to numerous thunderstorms are forecast through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

TC/MCZ

In the hours before

Special weather statement, Sep 30, 11:18 AM CST, 3 hours 37 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
1218 PM CDT Thu Sep 30 2021

TXZ246-346-301745-
Coastal Refugio TX-Inland Refugio TX-
1218 PM CDT Thu Sep 30 2021

...A strong thunderstorm will impact portions of central Refugio
County through 1245 PM CDT...

At 1217 PM CDT, local law enforcement reported a possible funnel
cloud associated with a thunderstorm near Quintana, or 10 miles east
of Refugio. This storm was nearly stationary.

HAZARD...Landspouts, winds in excess of 40 mph, and pea size hail.

SOURCE...Law enforcement.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

This storm will remain over mainly rural areas of central Refugio
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2829 9700 2828 9706 2828 9714 2833 9715
      2839 9704 2830 9700
TIME...MOT...LOC 1717Z 252DEG 4KT 2831 9711

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

87
Special weather statement, Sep 30, 11:34 AM CST, 3 hours 21 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
1234 PM CDT Thu Sep 30 2021

TXZ231>234-241>247-342>347-442-443-447-302200-
Live Oak-Bee-Goliad-Victoria-Jim Wells-Inland Kleberg-
Inland Nueces-Inland San Patricio-Coastal Aransas-Inland Refugio-
Inland Calhoun-Coastal Kleberg-Coastal Nueces-
Coastal San Patricio-Aransas Islands-Coastal Refugio-
Coastal Calhoun-Kleberg Islands-Nueces Islands-Calhoun Islands-
Including the cities of George West, Three Rivers, Beeville,
Goliad, Victoria, Alice, Orange Grove, Kingsville, Loyola Beach,
Ricardo, Riviera, Robstown, Tuloso, Bishop, Sinton, Mathis, Taft,
Odem, Rockport, Fulton, Refugio, McFaddin, Woodsboro, Kamay,
Corpus Christi, Flour Bluff, Portland, Ingleside, Bayside,
Austwell, Magnolia Beach, and Port Lavaca
1234 PM CDT Thu Sep 30 2021

...FUNNEL CLOUDS WILL BE POSSIBLE THIS AFTERNOON...

Law enforcement officials reported a funnel cloud east of
Refugio earlier this afternoon.

The atmosphere will be favorable for the development of
additional funnel clouds through the afternoon. Most of these
funnel clouds will be short lived. However, you should be prepared
to seek shelter in the event a funnel does reach the ground and
becomes a landspout.

TE
Special weather statement, Sep 30, 11:36 AM CST, 3 hours 19 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
1236 PM CDT Thu Sep 30 2021

TXZ244-246-344-346-301800-
Inland San Patricio TX-Coastal Refugio TX-Coastal San Patricio TX-
Inland Refugio TX-
1236 PM CDT Thu Sep 30 2021

...A strong thunderstorm will impact portions of northeastern San
Patricio and south central Refugio Counties through 100 PM CDT...

At 1236 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bonnie View, or 9 miles northeast of Taft. This storm was nearly
stationary.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bayside and Bonnie View.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2804 9733 2811 9740 2820 9730 2811 9719
TIME...MOT...LOC 1736Z 237DEG 4KT 2810 9732

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

87
Special weather statement, Sep 30, 12:38 PM CST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
138 PM CDT Thu Sep 30 2021

TXZ245-346-301915-
Coastal Refugio TX-Coastal Aransas TX-
138 PM CDT Thu Sep 30 2021

...A strong thunderstorm will impact portions of central Aransas and
south central Refugio Counties through 215 PM CDT...

At 137 PM CDT, Doppler radar was tracking a strong thunderstorm near
Copano Village, or near Rockport, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rockport, Lamar, Bayside, Key Allegro, Holiday Beach, Copano Village
and Fulton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2802 9716 2812 9720 2823 9701 2804 9694
TIME...MOT...LOC 1837Z 248DEG 8KT 2809 9712

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

87
Special weather statement, Sep 30, 12:58 PM CST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
158 PM CDT Thu Sep 30 2021

TXZ245-344-346-301930-
Coastal Refugio TX-Coastal San Patricio TX-Coastal Aransas TX-
158 PM CDT Thu Sep 30 2021

...A strong thunderstorm will impact portions of west central
Aransas, east central San Patricio and south central Refugio Counties
through 230 PM CDT...

At 158 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bayside, or 8 miles west of Rockport. This storm was nearly
stationary.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rockport and Bayside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2800 9712 2797 9724 2807 9730 2811 9727
      2816 9712 2808 9707
TIME...MOT...LOC 1858Z 333DEG 1KT 2808 9719

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

87
Special weather statement, Sep 30, 2:12 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
312 PM CDT Thu Sep 30 2021

TXZ243-244-343-344-302045-
Inland Nueces TX-Inland San Patricio TX-Coastal Nueces TX-
Coastal San Patricio TX-
312 PM CDT Thu Sep 30 2021

...Strong thunderstorms will impact portions of central Nueces and
southeastern San Patricio Counties through 345 PM CDT...

At 311 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Gregory to Clarkwood. Movement was
southwest at 5 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Corpus Christi, Portland, Robstown, Taft, Corpus Christi
International Airport, Ingleside, Aransas Pass, Gregory, Corpus
Christi North Beach, Del Mar College East Campus, Cole Park, Del Mar
College West Campus, Clarkwood, Annaville, Calallen, Downtown Corpus
Christi, Petronila, Taft Southwest and Tuloso.

This includes the following highways...
 Interstate 37 between mile markers 1 and 15.
 US Highway 181 between mile markers 630 and 648.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2786 9767 2807 9725 2807 9724 2808 9723
      2807 9723 2806 9722 2806 9724 2805 9725
      2801 9721 2787 9717 2761 9766
TIME...MOT...LOC 2011Z 023DEG 6KT 2796 9725 2777 9755

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

TMT

The radar

The Corpus Christi radar (KCRP), 4 km away, was scanning. The volume nearest the first event began at 20:52 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Nueces

When
September 30, 2:55 PM CST to 4:15 PM CST
Where
Nueces County, 0.04 mi SSE of Midway to 1.47 mi SE of Annaville
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
27.820, -97.520

Several areas in Annaville were flooded with vehicles stalled in high water. Water was over the intersection of Rand Morgan and Leopard Street.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 984875.